BP medication "food chain" - page 2

by PeepnBiscuitsRN | 3,743 Views | 11 Comments

You'd think I would know this by now, since I've worked on a tele unit for almost a year- but hey better late than never to ask, right? We seem to be running a special on people admitted with hypertensive urgency, and I'm... Read More


  1. 1
    A word to the wise about clonidine...it does have a rebound effect so use it cautiously. It's not as bad with prn dosing as with long term usage in non compliant patients, but it is definitely there...
    Vespertinas likes this.
  2. 0
    I think of the three you have, clonidine is the biggest one but there are more side effects that go along with it.

    Like Nurse Nessa said, there is a risk of rebound hypertension after suddenly discontinuing a continuous dose. So while 1x PRN is not an issue, I wouldn't keep going back to that as my main PRN.

    Also clonidine may lower heartrate. Administer judiciously.

    Clonidine is centrally acting so this would be great if your patient appears to be in emotional distress and it can also substitute for the lorazepam that others suggested for possible withdrawal. If your patient is not stressed out, beware of the centrally-induced side effects (drowsiness, dizziness) by implementing fall precautions. If you're on night shift, it will certainly help your patients sleep


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top